Home  |  About us  |  Editorial board  |  Ahead of print  | Current issue  |  Archives  |  Submit article  |  Instructions |  Search  |   Subscribe  |  Advertise  |  Contacts  |  Login 
  Users Online: 1847Home Print this page Email this page Small font sizeDefault font sizeIncrease font size  
ORIGINAL ARTICLE
Year : 2013  |  Volume : 4  |  Issue : 2  |  Page : 117-124

Adverse drug reactions to antiretroviral therapy: Results from spontaneous reporting system in Nigeria


Department of Clinical Pharmacy and Pharmacy Practice, University of Benin, Nigeria

Correspondence Address:
Kenneth A Agu
Department of Clinical Pharmacy and Pharmacy Practice, Faculty of Pharmacy, University of Benin, Benin City
Nigeria
Login to access the Email id

Source of Support: None, Conflict of Interest: None


DOI: 10.4103/2229-3485.111784

Rights and Permissions

Aim: This study evaluated the suspected adverse drug reactions (ADR) reported from a spontaneous reporting program in Human Immunodeficiency Virus (HIV) positive patients receiving antiretroviral therapy (ART) in Nigeria Materials and Methods: This descriptive study analyzed individual case safety reports (ICSRs) in HIV-positive patients receiving ART between January 2011 and December 2011 in 38 secondary hospitals. All ICSRs during this period were included. Chi-square was used to test the association between variables at 95% confidence interval. Results: From 1237 ICSRs collated, only 1119 (90.5%) were valid for analysis. Mean age of patients was 35.3 (95%CI, 35.1-35.5) years; and 67.1% were females. A total of 1679 ADR cases were reported, a mean (± Standard Deviation, SD) of 1.5 (± 0.8) ADR cases per patient. Of reported ADRs, 63.2%, 8.2% and 19.3% occurred in patients on Zidovudine-based, Stavudine-based and Tenofovir-based regimens, respectively. The commonest ADRs included (12.0%) peripheral neuropathy, (11.4%) skin rash, (10.1%) pruritus and (6.5%) dizziness. ADR occurrence was associated with ART regimens, concomitant medicines and age (P < 0.05) unlike gender. Anaemia was associated with Zidovudine (AZT)/ Lamivudine (3TC) /Nevirapine (NEV) regimen [Odds ratio, OR = 6.4 (3.0-13.8); P < 0.0001], and peripheral neuropathy with Stavudine (d4T)/3TC/NEV regimen [OR = 8.7 (5.8-30.0), P < 0.0001] and Tenofovir (TDF)/Emtricitabine (FTC)/Efavirenz (EFV) regimen [OR = 2.1 (1.0-4.1), P = 0.0446]. Skin rash and peripheral neuropathy were associated with patients aged < 15years [OR = 3.0 (1.3-6.6), P = 0.0056] and 45-59years [OR = 1.9 (1.3-2.7), P = 0.0006] respectively. Palpitation and polyuria were associated with Salbutamol [OR = 55.7 (4.9-349.6), P = 0.0000] and Nonsteroidal anti-inflammatory drugs (NSAIDS) [OR = 50.2 (0.9-562.1), P = 0.0040] respectively. Conclusion: ADRs were less likely to occur in patients on stavudine-based and tenofovir-based regimens compared to zidovudine-based regimens. Peripheral neuropathy was also found to be associated with tenofovir-based regimen. This may require further studies and evaluation.


[FULL TEXT] [PDF]*
Print this article     Email this article
 Next article
 Previous article
 Table of Contents

 Similar in PUBMED
   Search Pubmed for
   Search in Google Scholar for
 Related articles
 Citation Manager
 Access Statistics
 Reader Comments
 Email Alert *
 Add to My List *
 * Requires registration (Free)
 

 Article Access Statistics
    Viewed3764    
    Printed80    
    Emailed0    
    PDF Downloaded601    
    Comments [Add]    
    Cited by others 11    

Recommend this journal